Texas, 2015Flash Flooding and Damaging Winds in Texas, November 17, 2015
November 17, 2015 · NWS SHV · 10 events in 7 counties and zones
A deep upper trough exited the Inter-Mountain West and moved into the Southern Plains on the 17th of November. Ahead of this trough, copious amounts of moisture streamed northward from the Eastern Pacific and Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper trough exited the Inter-Mountain West and moved into the Southern Plains on the 17th of November. Ahead of this trough, copious amounts of moisture streamed northward from the Eastern Pacific and Gulf of Mexico. A warm front also lifted northward form the Gulf Coast, through Northeast Texas, Northwest Louisiana and Southern Arkansas. The atmosphere became weakly unstable across the region after sunrise on the 17th but atmospheric wind shear was very strong, both in the lower levels and the mid and upper levels of the atmosphere. As a result, storms took on bowing line segments with a few discrete storms also present during the day. These storms produced widespread wind damage and some flash flooding from excessive heavy rainfall with thunderstorm training occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 17, 5:06 AM CST, 54 minutes earlier.
Area forecast discussion, Nov 17, 5:06 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
506 AM CST TUE NOV 17 2015
.UPDATE...
TO ADD TORNADO WATCH HEADLINE...MAINLY TEXAS ZONES AND SOME IN SW
ARKANSAS AND ONE IN SE OKLAHOMA.
&&
.DISCUSSION...
WCN FOR TORNADO WATCH 543 UNTIL 15Z/9AM HAS BEEN ISSUED. NO OTHER
CHANGES TO FORECAST AT THIS TIME. /24/
&&
.PREV DISCUSSION... /ISSUED 437 AM CST TUE NOV 17 2015/
DISCUSSION...
IT HAS BEEN A VERY WARM OVERNIGHT PERIOD WITH AIR TEMPERATURES
ABOVE WHERE HIGHS SHOULD BE MUCH LESS LOWS. CLOUDY SKIES WITH
GUSTY S/SW WINDS WITH GUSTS IN THE TEENS AND TWENTIES...EVEN
PEAKING NEAR 30 MPH IN A FEW SPOTS. RADAR MOSAICS HAVE BEEN
SHOWING A STEADY PROGRESSION OF THE MAIN SQUALL LINE AHEAD OF THE
COLD FRONT EDGING TOWARD TERRELL TEXAS NOW AND SHOULD BE INTO
TYLER FOR THE MORNING RUSH TO WORK AND SCHOOL. THIS LINE WILL
SPREAD EASTWARD AT 35 MPH AFFECTING THE ENTIRE FOUR STATE AREA BY
SUNSET. THE RAIN WILL COOL THE AIR A BIT...BUT THE COLD FRONT WILL
MAKE THE REAL DIFFERENCE ON TEMPS AND A LIGHT JACKET IS A GREAT
IDEA ESPECIALLY FOR THE SCHOOL KIDS. 70S WILL QUICKLY BECOME 50S
AND 60S BEHIND THE RAIN.
THE SEVERE THREAT FOR TODAY IS A SLIGHT RISK EVERYWHERE AND EVEN
ENHANCED FOR AREAS DURING THE AFTERNOON HEATING ALONG AND EAST OF
A LINE FROM MAGNOLIA ARKANSAS...TO NEAR SHREVEPORT AND BOSSIER
CITY...DOWN INTO TOLEDO BEND COUNTRY AT MANY. THE DAYTIME HEATING
WILL BRING TO BEAR THE MOST INSTABILITY TO THE SQUALL LINE WITH
BOWING SEGMENTS AND ISOLATED TORNADOES ALL POSSIBLE THROUGH THE
AFTERNOON ON EAST TO CROSSETT...MONROE AND ALEXANDRIA. LITTLE
CHANGE ON GOING LAKE WIND ADVISORY OR THE FLASH FLOOD WATCH FOR
TODAY. WE WILL LCL HAVE MANY UPDATES TODAY WITH A CONVECTIVE
WATCH LIKELIHOOD DEVELOPING RIGHT NOW DUE TO THE FAST SPEED OF
THE LINE AND GOING UP FOR AN AFTERNOON SET OF COUNTIES AND
PARISHES. KEEP ABREAST OF THE SITUATION TODAY WITH NOAA WX
RADIO/COMMERCIAL RADIO AND TV OUTLETS AND SOCIAL MEDIA. /24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 76 47 67 45 / 100 40 10 0
MLU 76 49 68 44 / 100 100 10 0
DEQ 71 41 64 39 / 100 10 0 0
TXK 73 45 65 45 / 100 20 0 0
ELD 73 44 64 41 / 100 90 10 0
TYR 68 46 67 46 / 100 10 10 0
GGG 73 45 69 45 / 100 10 10 0
LFK 74 47 70 45 / 100 30 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ARZ050-051-
059>061-070>073.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ050-051-059>061-
070>073.
LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR LAZ001>006-
010>014-017>022.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ001>006-010>014-
017>022.
OK...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR OKZ077.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR OKZ077.
TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
24Hazardous weather outlook, Nov 16, 1:03 PM CST, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
103 PM CST MON NOV 16 2015
OKZ077-TXZ096-108>111-124-125-136-137-149-150-171100-
MCCURTAIN-RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH-
GREGG-CHEROKEE-RUSK-
103 PM CST MON NOV 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE AND INTENSITY LATER
THIS AFTERNOON AND ESPECIALLY TONIGHT AS A STRONG UPPER LEVEL
STORM SYSTEM SHIFTS EASTWARD FROM THE ROCKIES...DRIVING A COLD
FRONT INTO CENTRAL TEXAS AND OKLAHOMA DURING THE OVERNIGHT HOURS.
A DEVELOPING SQUALL LINE ALONG THE FRONT WILL INTENSIFY AND MAY
AFFECT PORTIONS OF NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA AFTER
MIDNIGHT. SOME STORMS MAY BE SEVERE AND COULD BE CAPABLE OF
PRODUCING DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES.
LOCALLY HEAVY RAINFALL COULD ALSO PRODUCE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
AN INTENSE SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS IS
EXPECTED TO DEVELOP EARLY TUESDAY MORNING ACROSS CENTRAL TEXAS AND
OKLAHOMA AHEAD OF A COLD FRONT AND STRONG UPPER LEVEL STORM SYSTEM
OVER THE PLAINS. THE RAPID MOVEMENT OF THIS LINE OF THUNDERSTORMS
WILL POSE A THREAT OF DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. TWO TO FOUR INCHES OF RAINFALL WILL BE POSSIBLE WITH
THIS SYSTEM WHICH COULD RESULT IN FLASH FLOODING. THEREFORE...A
FLASH FLOOD WATCH IS IN EFFECT FROM 6 AM TUESDAY MORNING THROUGH
TUESDAY NIGHT. THESE THREATS WILL DIMINISH FROM WEST TO EAST LATE
ON TUESDAY AS THE FRONT EXITS THE REGION.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TONIGHT.
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-
126-138-151>153-165>167-171100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-BOWIE-CASS-MARION-HARRISON-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
103 PM CST MON NOV 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS WILL BEGIN TO INCREASE AND EXPAND IN
COVERAGE LATER TODAY AND ESPECIALLY TONIGHT AS A STRONG UPPER
LEVEL STORM SYSTEM SHIFTS EASTWARD INTO OUR REGION...DRIVING A
COLD FRONT INTO CENTRAL TEXAS AND OKLAHOMA DURING THE OVERNIGHT
HOURS. A FEW STRONG STORMS WILL BE POSSIBLE BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
AN INTENSE SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS IS
EXPECTED TO DEVELOP EARLY TUESDAY MORNING ACROSS CENTRAL TEXAS AND
OKLAHOMA AHEAD OF A COLD FRONT AND STRONG UPPER LEVEL STORM SYSTEM
OVER THE PLAINS. THE RAPID MOVEMENT OF THIS LINE OF THUNDERSTORMS
WILL POSE A THREAT OF DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. TWO TO FOUR INCHES OF RAINFALL WILL BE POSSIBLE WITH
THIS SYSTEM WHICH COULD RESULT IN FLASH FLOODING. THEREFORE...A
FLASH FLOOD WATCH IS IN EFFECT FROM 6 AM TUESDAY MORNING THROUGH
TUESDAY NIGHT. THESE THREATS WILL DIMINISH FROM WEST TO EAST LATE
ON TUESDAY AS THE FRONT EXITS THE REGION.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.
09
Thunderstorm Wind, Cherokee
- When
- November 17, 6:00 AM CST
- Where
- Cherokee County, 6.33 mi N of Cuney
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 32.120, -95.440
Several trees down northwest of the Cuney community.
Thunderstorm Wind, Smith
- When
- November 17, 6:00 AM CST
- Where
- Smith County, 2.38 mi NNW of Teaselville
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 32.160, -95.440
Trees were snapped southwest of Noonday, Texas.
Thunderstorm Wind, Rusk
- When
- November 17, 9:20 AM CST
- Where
- Rusk County, 3 mi SSW of Caledonia
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.880, -94.540
An NWS Storm Survey team concluded that the damage northwest of the Garrison, Texas community was consistent with that of straight line wind gusts. Three chicken houses were heavily damaged or destroyed on FM 95 at CR. 3257. Also, a culvert was lifted out of a ditch and destroyed.
Thunderstorm Wind, Bowie
- When
- November 17, 9:30 AM CST
- Where
- Bowie County, 0.69 mi N of Redwater
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.360, -94.250
Trees and powerlines were downed along FM Road 3098 in the Redwater community.
Flash Flood, Nacogdoches
- When
- November 17, 12:00 PM CST to 3:00 PM CST
- Where
- Nacogdoches County, 1.01 mi NNE of Nacogdoches to 0.59 mi NE of Nacogdoches
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 31.613, -94.662
High water rescues from flooded automobiles became necessary when excessive heavy rainfall resulted in a rapid rise of the Bonita Creek in Nacogdoches, Texas. There were no reports of injuries.
Flash Flood, Angelina
- When
- November 17, 1:00 PM CST to 3:00 PM CST
- Where
- Angelina County, 1.31 mi ENE of Gilbert to 2.57 mi SSW of Prosser
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 31.306, -94.799
Several roads in the Hudson and Pollock communities were washed out due to flash flooding.
Flash Flood, Nacogdoches
- When
- November 17, 1:15 PM CST to 3:30 PM CST
- Where
- Nacogdoches County, 8.43 mi E of Chireno to 7.98 mi S of Chireno
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.486, -94.208
High water was reported on Hwy. 21 between Nacogdoches and San Augustine, Texas.
Flash Flood, Nacogdoches
- When
- November 17, 1:55 PM CST to 3:30 PM CST
- Where
- Nacogdoches County, 2.25 mi NW of Climax to 1.16 mi W of Oak Flat
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.503, -94.748
Numerous road closures including CR. 271, 280, 274, 833, 723, 220, 250, 106 as well as FM 2864 and FM 955 south.
Flash Flood, Angelina
- When
- November 17, 1:57 PM CST to 3:30 PM CST
- Where
- Angelina County, 1.11 mi NNW of Pollok to 2.88 mi SW of Pollok
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.485, -94.887
Hwy. 7 west in the Pollock community was flooded and closed along with Durrant Road and Old Bonner Road.
Flash Flood, Shelby
- When
- November 17, 2:02 PM CST to 4:00 PM CST
- Where
- Shelby County, 0.14 mi NNW of Joaquin to 1.26 mi SSW of Joaquin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.972, -94.071
Hwy. 84 near Joaquin, Texas was flooded and closed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Washington, November 17, 20154 deaths · 71 kt wind · 29 events
- Flooding in Missouri, November 17 to 18, 20152 deaths · 4 injured · 3 events
- High Wind and Strong Wind in Washington, November 17, 20151 death · 1 injured · $6.0 million · 54 kt wind · 7 events
- High Wind in Idaho, November 17, 20151 death · 1 injured · 101 kt wind · 16 events
- Dust Storm and High Wind in Oregon, November 17 to 18, 20151 death · 86 kt wind · 8 events
- Tornadoes and Damaging Winds in Texas, November 17, 2015$944,000 · EF1 · 27 events
- Tornadoes and Flash Flooding in Mississippi, November 17 to 18, 2015$397,000 · EF1 · 35 events
- Tornado and Damaging Wind in Texas, November 17, 2015$200,000 · EF1 · 2 events
- Tornado and Damaging Wind in Oklahoma, November 17, 2015$150,000 · EF1 · 2 events
- Winter Storm and High Wind in Montana, November 17 to 18, 2015$255,000 · 57 kt wind · 11 events
- Flash Flooding and Damaging Winds in Arkansas, November 17, 2015$170,000 · 52 kt wind · 14 events
- Strong Wind in Mississippi, November 17 to 18, 2015$116,000 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602464, 602465, 602467, 602468, 602510, 602514, 602516, 602519, 602522, 602525.